Evidence map›Paper›PMID 40755703›Full record

ArticleCureus2025

Fatal Case of Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis Induced by Doxycycline or Flucloxacillin in a 77-Year-Old Woman: A Rare but Serious Adverse Drug Reaction.

Shilpa Johnson, Shahina M Patel, Asuramuni De Silva

Abstract readCase Reports
In one paragraph

Article in Cureus, 2025. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 2 papers.

0numbers the graph read from it
0cells of the map it votes in
2citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

2 citing papers in PubMed.

  1. Article
  2. Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

3 authors.

Shilpa JohnsonInternal Medicine, Royal Blackburn Hospital, Blackburn, GBR.
Shahina M PatelGeneral Internal Medicine, Royal Blackburn Hospital, Blackburn, GBR.
Asuramuni De SilvaInternal Medicine, Royal Blackburn Hospital, Blackburn, GBR.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Stevens-Johnson syndrome (SJS) is a serious, potentially life-threatening condition affecting the skin and mucous membranes. This syndrome occurs twice as frequently in females compared to males and affects individuals across all age groups. The most common triggers are drugs. Here, we present a case of SJS linked to doxycycline/flucloxacillin-induced SJS. A 76-year-old woman with Sjögren's syndrome, rheumatoid arthritis (RA), chronic obstructive pulmonary disease (COPD), and osteoarthritis (OA) was referred by her General Practitioner (GP) with a rapidly spreading, itchy, hyperkeratotic rash involving >80% body surface area (BSA), which began on the lower abdomen two days prior. She had received flucloxacillin, doxycycline, and topical steroids, after which the rash worsened. With no known drug allergies, the medications were discontinued, and she was referred for further care. On examination, she had extensive flaky, eruptive lesions with a positive Nikolsky sign. Skin biopsy and immunohistochemistry confirmed widespread epidermal necrosis. A provisional diagnosis of drug-induced toxic epidermal necrolysis (TEN) was made, with flucloxacillin or doxycycline suspected as causative agents. She was started on IV teicoplanin and clindamycin, and received methylprednisolone for three days, followed by intravenous immunoglobulin (IVIG). Dermatology was consulted, and daily swabs and labs were conducted to monitor for infection. Despite intensive care and an initial improvement in Severity-of-Illness Score for Toxic Epidermal Necrolysis (SCORTEN), her condition deteriorated, and she ultimately succumbed to progressive TEN. This case aims to comprehensively document the clinical progression and therapeutic interventions in a fatal presentation of suspected drug-induced TEN. Management of SJS typically involves discontinuation of the likely drug, hospitalization, and supportive care. Though prompt drug withdrawal was implemented, the patient's condition continued to deteriorate, underscoring the severity of the syndrome. This case highlights a rare instance of doxycycline and flucloxacillin-induced SJS in the elderly. It is crucial to identify and recognize this uncommon but potentially life-threatening adverse reaction to doxycycline and flucloxacillin in general practice when prescribed to elderly individuals.

Indexed as

drug rashintravenous immunoglobulins (ivig)stevens-johnson syndrome and toxic epidermal necrolysis (sjs)stevens-johnson-syndrome (sjs)toxic epidermal necrolysis (ten)

Identifiers

PMID40755703
PMCPMC12318131

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.